Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 1, NWS Cheyenne, WY

January 1, 20124 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 1, 2012, 8:47 PM MST for 4 counties in Wyoming. It took effect at Jan 3, 2012, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2012, 8:47 PM MST (03:47 UTC)
In effect from
Jan 3, 2012, 12:00 AM MST
Expired
Jan 2, 2012, 2:08 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2012-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2012-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WWUS75 KCYS 020347
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
847 PM MST SUN JAN 1 2012

...GUSTY WINDS TO RETURN TO PORTIONS OF SOUTHEAST WYOMING LATE
MONDAY NIGHT AND TUESDAY...

.A STRENGTHENING SURFACE PRESSURE GRADIENT WILL COMBINE WITH
STRONGER WINDS JUST ABOVE THE SURFACE TO BRING ANOTHER PERIOD OF
GUSTY WINDS TO PORTIONS OF SOUTHEAST WYOMING. WEST SOUTHWEST WINDS
WILL BEGIN TO INCREASE LATE MONDAY NIGHT AND PERSIST THROUGH EARLY
TUESDAY AFTERNOON. WIND GUSTS MAY EXCEED 60 MPH DURING THAT TIME.

WYZ106-110-116-021800-
/O.NEW.KCYS.HW.A.0001.120103T0700Z-120103T2200Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE
847 PM MST SUN JAN 1 2012

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
AFTERNOON. 

* TIMING...MIDNIGHT MONDAY NIGHT THROUGH 3 PM TUESDAY.

* WINDS...WEST SOUTHWEST OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF
  60 MPH POSSIBLE.

* IMPACTS...TRAVEL IN HIGH PROFILE VEHICLES AND LIGHT TRAILERS MAY
  BECOME DIFFICULT. THIS INCLUDES INTERSTATE 80 NEAR ARLINGTON AND
  OVER THE SUMMIT AS WELL AS INTERSTATE 25 IN SOUTHERN PLATTE
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

HAHN
1 follow-up statement
830 
WWUS75 KCYS 022108
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
208 PM MST MON JAN 2 2012

...GUSTY WINDS TO RETURN TO PORTIONS OF SOUTHEAST WYOMING LATE
MONDAY NIGHT AND TUESDAY...

.A STRENGTHENING SURFACE PRESSURE GRADIENT COMBINED WITH STRONGER
WINDS ALOFT WILL RESULT IN ANOTHER PERIOD OF GUSTY WINDS TO
PORTIONS OF SOUTHEAST WYOMING. WEST TO SOUTHWEST WINDS WILL BEGIN
TO INCREASE LATE TONIGHT AND PERSIST THROUGH EARLY TUESDAY
AFTERNOON. WIND GUSTS MAY EXCEED 60 MPH DURING THAT TIME.

WYZ106-110-116-031200-
/O.UPG.KCYS.HW.A.0001.120103T0700Z-120103T2200Z/
/O.NEW.KCYS.HW.W.0001.120103T0700Z-120103T2200Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE
208 PM MST MON JAN 2 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 


* TIMING...MIDNIGHT TONIGHT THROUGH 3 PM TUESDAY.

* WINDS...WEST TO SOUTHWEST BETWEEN 30 TO 40 MPH WITH GUSTS AROUND
  60 MPH.

* IMPACTS...TRAVEL IN HIGH PROFILE VEHICLES AND LIGHT TRAILERS MAY
  BECOME DIFFICULT. THIS INCLUDES INTERSTATE 80 NEAR ARLINGTON AND
  ON THE SUMMIT BETWEEN CHEYENNE AND LARAMIE...AS WELL AS
  INTERSTATE 25 IN SOUTHERN PLATTE COUNTY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

TT

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 1, 4:33 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 1, 4:33 PM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MST SUN JAN 1 2012

.AVIATION...00Z TAF ISSUANCE...VFR CONDITIONS ARE EXPECTED THROUGH
TONIGHT WITH MID LEVEL CLOUDINESS AROUND 8000 FEET AGL EXITING TO
THE SOUTH OF THE REGION THIS EVENING RESULT IN CLEAR SKIES LATER
TONIGHT. LIGHT AND VARIABLE WINDS WILL CONTINUE TONIGHT.
&&

.PREV DISCUSSION... /ISSUED 232 PM MST SUN JAN 1 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST CHALLENGES DEAL WITH WIND AND POTENTIAL HEADLINES MONDAY
NIGHT INTO TUESDAY.

CURRENTLY...WINDS SIGNIFICANTLY LESS THAN WHAT WE HAVE BEEN
EXPERIENCING THE PAST FEW DAYS WITH GENERALLY A LIGHT NORTHWEST
WIND BEING OBSERVED ACROSS THE CWA THIS AFTERNOON. WINDS ARE A
LITTLE GUSTIER OUT IN THE PANHANDLE WITH GUSTS APPROACHING 30 MPH.
SURFACE HIGH PRESSURE RESIDES ACROSS WESTERN WYOMING THIS
AFTERNOON WITH A FAIRLY FAST NORTHWEST UPPER LEVEL FLOW AS WE
REMAIN ON THE EAST SIDE OF AN APPROACHING UPPER LEVEL RIDGE. MID
AND UPPER LEVEL CLOUDINESS STREAKING THROUGH THE CWA ON THE SOUTH
SIDE OF A 120KT JET THAT IS KNIFING SOUTH THROUGH EASTERN MONTANA
INTO THE PANHANDLE...THEN INTO CENTRAL KANSAS.

FOR TONIGHT...WINDS OUT IN THE PANHANDLE EXPECTED TO REALLY TAPER
OFF AND BECOME LIGHT AS UPPER RIDGE AXIS MOVES INTO WESTERN
WYOMING BY MONDAY MORNING. SKIES EXPECTED TO CLEAR OUT TONIGHT
ALLOWING MAX RADIATIONAL COOLING WITH THE CALMER WINDS. WENT AHEAD
AND LOWERED MIN TEMPERATURES OUT IN THE PANHANDLE A FEW DEGREES
AND ACROSS SOUTHEAST WYOMING 1-2 DEGREES. LOOKING AT LOW TO MID
TEENS ACROSS SOUTHEAST WYOMING WITH SOME SINGLE DIGIT LOWS IN THE
PANHANDLE...PARTICULARLY THE NORTHERN HALF.

RIDGE AXIS PASSES THROUGH SOUTHEAST WYOMING MONDAY AFTERNOON AND
WESTERLY WINDS BEGIN TO INCREASE. 700MB TEMPERATURES CLIMB TO +4C
MONDAY NIGHT AHEAD OF AN APPROACHING DRY COLD FRONT. 700MB WINDS
ALSO INCREASE TO 45 TO 50KTS MONDAY NIGHT INTO TUESDAY. LATEST
WRKHGT PRODUCT SHOWING CRAIG TO CASPER GRADIENT AROUND 52/44MTRS
AT 850/700MBS RESPECTIVELY AROUND 06Z MONDAY NIGHT. NOT QUITE
THERE FOR A WIDESPREAD WIND EVENT...BUT ARLINGTON AND BORDEAUX
COULD SEE WARNING LEVEL WINDS AS THIS HAPPENS. WILL HOLD OFF FOR
NOW ON ANY WIND WATCHES...BUT EVENING AND OVERNIGHT SHIFT MAY WANT
TO HOIST SOMETHING SHOULD THE SOLUTION COME IN A LITTLE STRONGER.

COLD FRONT PASSES EARLY TUESDAY AFTERNOON WITH 700MB TEMPERATURES
TANKING AGAIN TO -2 TO -4C TUESDAY AFTERNOON. KEPT FORECAST DRY AS
FRONT HAS NO MOISTURE TO WORK WITH. WEDNESDAY SHOWS ANOTHER UPPER
RIDGE BUILDING INTO THE AREA FOR CONTINUED DRY AND WARMER
CONDITIONS OVER THE CWA.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS IN GOOD
AGREEMENT FOR LATE NEXT WEEK BUT THEN DIVERGE FOR THE
WEEKEND...MAINLY IN REGARDS TO A POTENTIAL WINTER WEATHER EVENT
FOR SATURDAY. MODELS CONTINUE TO INDICATE AN UPPER LEVEL RIDGE
WILL REMAIN OVER THE WESTERN UNITED STATES THROUGH THURSDAY WITH
ABOVE NORMAL TEMPERATURES AND DRY WEATHER. THIS RIDGE WILL
EVENTUALLY FLATTEN AS ZONAL FLOW DEVELOPS OVER THE NORTHERN AND
CENTRAL ROCKIES THROUGH FRIDAY. STRONG WINDS WILL BECOME THE
PRIMARY CONCERN THURSDAY AND FRIDAY...AS A COLD FRONT BEGINS TO
MOVE SOUTHWARD ACROSS THE NORTHERN PLAINS. AT THIS TIME...IT
APPEARS THE STRONGEST WINDS WILL BE OVER THE WIND PRONE AREAS OF
SOUTHEAST WYOMING WITH MAYBE BREEZY OR WINDY CONDITIONS ELSEWHERE.
SO NOT EXPECTING ANYWHERE NEAR THE MAGNITUDE OF WINDS WE SAW OVER
THE LAST COUPLE DAYS OF DECEMBER. THIS FRONT IS EXPECTED TO BE DRY
WITH LITTLE OR NOT PRECIPITATION. HIGH TEMPERATURES IN THE 50S
TO MIDDLE 60S STILL LOOK LIKELY EAST OF THE LARAMIE RANGE WITH
HIGHS IN THE 40S WEST OF CHEYENNE ON THURSDAY. TEMPERATURES WILL
LOWER AROUND 10 DEGREES ON FRIDAY BUT STILL REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL AS THE INITIAL COLD FRONT MOVES ACROSS THE
AREA.

ALTHOUGH TEMPERATURES ARE EXPECTED TO BE MUCH COLDER FOR NEXT
WEEKEND AFTER THE POLAR COLD FRONT PUSHES ACROSS THE
REGION...MODELS CONTINUE TO STRUGGLE WITH SHORTWAVE ENERGY DIVING
SOUTHWARD ACROSS THE WESTERN UNITED STATES. THE ECMWF REMAINS
PRETTY CONSISTENT...SHOWING AN UPPER LEVEL TROUGH DIGGING SOUTH
AND BECOMING A CLOSED LOW NEAR THE FOUR CORNERS REGION ON
SATURDAY. SURFACE HIGH PRESSURE WILL MOVE OVER THE NORTHERN
PLAINS...PRODUCING UPSLOPE NORTHEAST FLOW ACROSS THE FORECAST
AREA. THE OTHER MODELS ONLY SHOW AN UPPER LEVEL SHORT WAVE TROUGH
QUICKLY MOVING SOUTHEAST ACROSS THE AREA...BUT A FEW ENSEMBLE
PERTURBATIONS ARE SIMILAR TO THE 12Z ECMWF. WITH THIS IN
MIND...INCREASED POP ACROSS MOST OF THE AREA WITH THE HIGHEST
VALUES (AROUND 40 PERCENT) IN THE MOUNTAINS. WILL CONTINUE TO KEEP
AN EYE ON THIS SYSTEM...BUT IT APPEARS TO BE TOO FAR SOUTH TO MAKE
A MAJOR IMPACT ACROSS THE FORECAST AREA IF THE ECMWF DOES VERIFY.
SINCE MODELS ALL SHOW MUCH COLDER TEMPS AS 700MB TEMPS LOWER BETWEEN
-12C TO -16C...LOWERED MIN AND MAX TEMPS A FEW MORE DEGREES WITH
HIGHS IN THE 20S AND 30S DURING THE DAYTIME AND SINGLE DIGITS AND
LOW TEENS AT NIGHT.

FIRE WEATHER...WARM AND DRY CONDITIONS EXPECTED THROUGH MOST OF
THE WEEK WITH PERIODS OF STRONG WINDS. FIRST PERIOD LOOKS TO BE
MONDAY NIGHT INTO TUESDAY WITH A DRY COLD FRONTAL PASSAGE TUESDAY
AFTERNOON. WIND GUSTS TO 40 MPH WITH HIGHER GUSTS IN WIND
PRONE/HIGHER ELEVATION AREAS. AFTERNOON HUMIDITIES EXPECTED TO
FALL INTO THE LOW 30 PERCENT RANGE...WITH FAIR TO EXCELLENT
OVERNIGHT RECOVERIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Jan 1, 4:54 AM MST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
454 AM MST SUN JAN 1 2012

WYZ101>119-021300-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
454 AM MST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS ARE EXPECTED MONDAY NIGHT AND TUESDAY AS
A DRY COLD FRONT PASSES THROUGH THE AREA. WIND GUSTS OF 50 TO 60
MPH WILL BE POSSIBLE FOR THE ARLINGTON AND BORDEAUX AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-021300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
454 AM MST SUN JAN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:08 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte17 hr

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.